South Dakota, 2012

Tornadoes and Hail in South Dakota, August 3, 2012

August 3, 2012 · NWS ABR · 71 events in 9 counties and zones

An area of low pressure and associated cold front moving across South Dakota produced many severe thunderstorms. Tennis ball size hail and damaging wind gusts up to eighty mph along with a few tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure and associated cold front moving across South Dakota produced many severe thunderstorms. Tennis ball size hail and damaging wind gusts up to eighty mph along with a few tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 11:42 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 11:42 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT FRI AUG 3 2012

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 18Z TAFS.

STILL WATCHING COLD FRONT WHICH WILL MOVE THROUGH THE REGION
TODAY...LIKELY PRODUCING STRONG TO SEVERE STORMS LATER THIS
AFTERNOON OVER THE EASTERN HALF OF THE CWA. MADE SOME CHANGES TO
SKY GRIDS BASED ON CURRENT SATELLITE TRENDS. MOSTLY SUNNY SKIES
THIS MORNING BUT CLOUDS WILL INCREASE THROUGH THE DAY...ESPECIALLY
OVER NORTHERN SD WHERE LOW CLOUDS ARE ALREADY STREAMING INTO
CORSON COUNTY WITHIN LOW LEVEL COLD AIR ADVECTION. REMOVED POPS
FOR THE LATE MORNING HOURS AS IT APPEARS ANY ACTIVITY WILL HOLD
OFF UNTIL THE AFTERNOON HOURS. CURRENT HIGHS APPEAR ON TRACK BUT A
LOW CONFIDENCE FORECAST IN ACTUAL NUMBERS. WITH LOWER CLOUDS AND
COLD AIR ADVECTION OVER THE NORTHWEST COUNTIES...TRICKY FORECAST
HERE. NICE WARM UP STILL EXPECTED OVER THE EASTERN CWA...BUT IF
STORMS FIRE BY MID TO LATE AFTERNOON...CLOUD COVER FROM THIS
ACTIVITY COULD KEEP TEMPS DOWN A TOUCH. WILL LIKELY NEED
ADDITIONAL FORECAST UPDATES THROUGH THE DAY AS THINGS EVOLVE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE
SOUTHEAST CWA THIS MORNING AND INCREASE IN AREAL COVERAGE DUE TO
STRONG WARM AIR ADVECTION AND SHORTWAVE ENERGY AHEAD OF THE MAIN
UPPER TROUGH. TEMPERATURES WILL BE TRICKY TODAY WITH CLOUD COVER
ACROSS THE REGION. 850 TEMPS WILL RISE TO 20 C OR GREATER ACROSS
THE SOUTHERN AND EASTERN CWA...BUT EXPECT CLOUD COVER WILL LIMIT
TEMPERATURE RISE THIS AFTERNOON.

THE MAIN FORECAST CHALLENGE WILL COME THIS AFTERNOON AS THE MAIN
UPPER TROUGH WILL MOVE INTO THE REGION WITH A 90 KT JET STREAK
ROUNDING THE BASE OF THE TROUGH. THE COLD FRONT WILL WORK ITS WAY
ACROSS THE CWA DURING PEAK HEATING HOURS TODAY. THERE ARE STILL
MINOR MODEL DIFFERENCES IN TIMING OF THE FRONT...BUT THE CENTRAL
AND EASTERN CWA WILL HAVE THE BEST CHANCE FOR SEVERE STORMS. STEEP
MID LEVEL LAPSE RATES...ML CAPE VALUES IN THE 2000-3000 J/KG RANGE
/PERHAPS SLIGHTLY OVERDONE WITH AREA CLOUD COVER/...0-6 KM SHEAR
VALUES OF 40 TO 50 KTS...AND 0-1 KM SHEAR VALUES 20 TO 30 KTS
ACROSS THE NORTHEAST...WILL BE A VERY FAVORABLE ENVIRONMENT FOR
SEVERE STORMS WITH LARGE HAIL...STRONG WINDS...AND TORNADOES
POSSIBLE. ALONG WITH ALL OF THIS...PWAT VALUES WILL BE IN THE 1.5
TO 2.0 INCH RANGE...WARRANTING A MENTION OF HEAVY RAIN AS WELL.
EXPECT THAT THE FRONT AND MAIN PRECIPITATION CHANCES WILL BE OUT
OF THE REGION BY 06Z.

HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE PERIOD. WITH
COOLING TEMPERATURES ALOFT...STEEP LAPSE RATES WILL ALLOW FOR
SHOWERS ACROSS THE NORTHERN AND NORTHEASTERN CWA SATURDAY. HIGH
TEMPERATURES WILL BE MUCH COOLER SATURDAY...BUT WILL RISE TO NEAR
NORMAL ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS
THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE
UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK
OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY
PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD
THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD.

HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE
AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR
COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO
WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND
THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY
NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS
MUCH AS POSSIBLE.

TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP
EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT
THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD
FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD
BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR
SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL
VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT
THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE
AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS
AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST
CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE
AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE
HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO
COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD
OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH
RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE
NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 3:14 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT FRI AUG 3 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE
STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH
DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH
PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

SERR

In the hours before

Local storm report, Aug 3, 1:27 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             5 W MOBRIDGE            45.54N 100.54W
08/03/2012  E0.70 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1200331

TMK

The radar

The Bismarck radar (KBIS), 136 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

52 hail, 17 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Walworth

When
August 3, 1:29 PM CST
Where
Walworth County, 2.84 mi NW of Mobridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -100.470

Hail, Walworth

When
August 3, 1:52 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.540, -100.440

Hail, Walworth

When
August 3, 2:00 PM CST
Where
Walworth County, 1.19 mi NW of Sitka
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.530, -100.200

Hail, Walworth

When
August 3, 2:00 PM CST
Where
Walworth County, 5.35 mi NE of Sitka
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.580, -100.110

Crop damage was reported due to tennis ball size hail.

Hail, Walworth

When
August 3, 2:05 PM CST
Where
Walworth County, 1.61 mi ENE of Glenham
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.540, -100.240

Hail, Walworth

When
August 3, 2:15 PM CST
Where
Walworth County, 2.99 mi ENE of Sitka
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.530, -100.120

Hail, Walworth

When
August 3, 2:17 PM CST
Where
Walworth County, 3.45 mi N of Selby
Measured
1.25 in hail
Reported by
Public
Coordinates
45.550, -100.030

Hail, Walworth

When
August 3, 2:18 PM CST
Where
Walworth County, 4.51 mi NE of Sitka
Measured
1.25 in hail
Reported by
Public
Coordinates
45.570, -100.120

Hail, Walworth

When
August 3, 2:20 PM CST
Where
Walworth County, 1.61 mi ENE of Selby
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.510, -100.000

Crop damage was reported due to ping pong size hail.

Hail, Walworth

When
August 3, 2:20 PM CST
Where
Walworth County, Glenham
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.530, -100.270

Hail, Walworth

When
August 3, 2:20 PM CST
Where
Walworth County, 4.4 mi ESE of Selby Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.440, -99.950

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, Selby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.500, -100.030

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 3.96 mi NNW of Glenham
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.580, -100.310

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 1.19 mi NE of Sitka
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.530, -100.160

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 5.55 mi S of Glenham
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.450, -100.280

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 4.01 mi NE of Sitka
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
45.560, -100.120

Tennis ball size hail caused crop and roof damage.

Hail, Campbell

When
August 3, 2:30 PM CST
Where
Campbell County, 9.19 mi SSW of Mound City
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.590, -100.110

Ping pong size hail caused minor crop damage.

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 0.48 mi W of Selby
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.500, -100.040

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 2.52 mi ESE of Selby
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.490, -99.980

Quarter size hail caused some crop damage.

Hail, Walworth

When
August 3, 2:30 PM CST
Where
Walworth County, 2.52 mi ESE of Selby Arpt
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.460, -99.980

Golf ball size hail damaged some vehicles.

Hail, Walworth

When
August 3, 2:32 PM CST
Where
Walworth County, 1.46 mi SSE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
45.500, -100.170

Hail, Walworth

When
August 3, 2:34 PM CST to 2:54 PM CST
Where
Walworth County, Selby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -100.030

Hail up to golf ball size lasted for twenty minutes.

Hail, Campbell

When
August 3, 2:35 PM CST
Where
Campbell County, 10.44 mi SSW of Mound City
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.590, -100.180

Hail, Walworth

When
August 3, 2:38 PM CST
Where
Walworth County, 3.66 mi WSW of Selby Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -100.100

Hail, Faulk

When
August 3, 2:45 PM CST
Where
Faulk County, 4.86 mi N of Burkmere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -99.310

Hail, Walworth

When
August 3, 2:51 PM CST
Where
Walworth County, 0.97 mi E of Java
Measured
1 in hail
Reported by
Public
Coordinates
45.500, -99.880

Hail, Walworth

When
August 3, 2:53 PM CST to 3:03 PM CST
Where
Walworth County, 4.58 mi SSW of Java
Measured
1.75 in hail
Reported by
Public
Coordinates
45.440, -99.940

Hail up to golfball size lasted for ten minutes.

Hail, Edmunds

When
August 3, 3:00 PM CST
Where
Edmunds County, 3.98 mi WSW of Gretna
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.420, -99.590

Half dollar size hail caused damage to shingles and crops.

Hail, Edmunds

When
August 3, 3:00 PM CST
Where
Edmunds County, 6.93 mi S of Gretna
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.350, -99.530

Quarter size hail caused damage to crops.

Hail, Edmunds

When
August 3, 3:00 PM CST
Where
Edmunds County, 0.97 mi E of Bowdle
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.450, -99.650

Hail, Walworth

When
August 3, 3:00 PM CST
Where
Walworth County, 0.69 mi N of Selby
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.510, -100.030

Hail, Walworth

When
August 3, 3:00 PM CST
Where
Walworth County, 2.52 mi WSW of Java Jct
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.510, -99.970

Hail, Edmunds

When
August 3, 3:00 PM CST
Where
Edmunds County, 3.46 mi ENE of Bowdle
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.460, -99.600

Hail, Walworth

When
August 3, 3:03 PM CST
Where
Walworth County, 6.76 mi ESE of Java
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.450, -99.780

Hail, Walworth

When
August 3, 3:04 PM CST
Where
Walworth County, 4.52 mi SE of Java
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -99.840

Hail, Edmunds

When
August 3, 3:13 PM CST
Where
Edmunds County, 5.72 mi NNE of Loyalton
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.360, -99.250

Thunderstorm Wind, Edmunds

When
August 3, 3:13 PM CST
Where
Edmunds County, 5.21 mi NNE of Loyalton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.350, -99.240

The windows and vinyl siding on the west side of a house were destroyed due to seventy mph winds and golf ball size hail. The wind and hail also damaged the west side of a barn and severely damaged the bean and corn crops.

Hail, Edmunds

When
August 3, 3:13 PM CST
Where
Edmunds County, 5.05 mi NNE of Loyalton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.350, -99.250

Hail, Edmunds

When
August 3, 3:15 PM CST
Where
Edmunds County, 6.24 mi S of Bowdle
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
45.360, -99.660

Hail, Edmunds

When
August 3, 3:28 PM CST
Where
Edmunds County, 9.69 mi S of Bowdle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -99.660

Hail, Edmunds

When
August 3, 3:30 PM CST
Where
Edmunds County, 10.54 mi S of Gretna
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.300, -99.560

Half dollar size hail damaged vehicles.

Hail, Edmunds

When
August 3, 3:30 PM CST
Where
Edmunds County, 3.96 mi SSW of Beebe
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.400, -99.240

Hail, Edmunds

When
August 3, 3:30 PM CST
Where
Edmunds County, 0.84 mi NE of Loyalton
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.290, -99.270

Hail, Edmunds

When
August 3, 3:31 PM CST
Where
Edmunds County, 4.52 mi SE of Gretna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.400, -99.460

Hail, Edmunds

When
August 3, 3:45 PM CST
Where
Edmunds County, 10.54 mi S of Bowdle
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.300, -99.710

Golf ball size hail caused damage to vehicles.

Hail, Edmunds

When
August 3, 3:45 PM CST
Where
Edmunds County, 2.81 mi S of Roscoe
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.410, -99.340

Hail, Edmunds

When
August 3, 3:53 PM CST
Where
Edmunds County, 6.86 mi NE of Loyalton
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.350, -99.180

Hail, Edmunds

When
August 3, 3:55 PM CST
Where
Edmunds County, 10.45 mi SSW of Craven
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
45.290, -99.030

Hail, Edmunds

When
August 3, 4:00 PM CST
Where
Edmunds County, 11.91 mi S of Bowdle
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
45.280, -99.630

Hail, Edmunds

When
August 3, 4:00 PM CST
Where
Edmunds County, 2.13 mi SSE of Beebe
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.420, -99.190

Thunderstorm Wind, Faulk

When
August 3, 4:05 PM CST
Where
Faulk County, Faulkton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.030, -99.130

An estimated wind gust of sixty mph was reported by law enforcement.

Thunderstorm Wind, Faulk

When
August 3, 4:15 PM CST
Where
Faulk County, 1.47 mi SSE of Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.150, -98.740

A trained spotter estimated wind gusts of sixty mph.

Thunderstorm Wind, Edmunds

When
August 3, 4:15 PM CST
Where
Edmunds County, 4.38 mi SW of Mina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.390, -98.840

A trained spotter estimated a wind gust of sixty mph.

Hail, Edmunds

When
August 3, 4:15 PM CST
Where
Edmunds County, 4.38 mi SW of Mina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.390, -98.840

Thunderstorm Wind, Faulk

When
August 3, 4:17 PM CST
Where
Faulk County, 1.47 mi SSE of Chelsea
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.150, -98.740

A trained spotter reported large tree branches down due to an estimated seventy mph winds.

Thunderstorm Wind, Brown

When
August 3, 4:23 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Thunderstorm Wind, Spink

When
August 3, 4:40 PM CST
Where
Spink County, Redfield
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.870, -98.520

The emergency manager reported large branches downed due to estimated wind gusts of seventy to eighty mph.

Hail, Spink

When
August 3, 4:40 PM CST
Where
Spink County, Redfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.870, -98.520

Thunderstorm Wind, Spink

When
August 3, 4:44 PM CST
Where
Spink County, 0.69 mi N of Gallup
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.080, -98.500

An estimated wind gust of seventy to eighty mph was reported.

Tornado, Spink

When
August 3, 4:45 PM CST to 4:46 PM CST
Where
Spink County, 0.47 mi W of Redfield Arpt to 0.39 mi W of Redfield Arpt
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Reported by
Public
Coordinates
44.850, -98.540

The public reported a tornado briefly touching down in a cornfield.

Thunderstorm Wind, Spink

When
August 3, 4:55 PM CST
Where
Spink County, 6.52 mi NNE of Frankfort
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.960, -98.260

Seventy mph winds destroyed three grain bins along with downing numerous trees in a shelter belt. Significant crop damage also occurred from the combination of winds and dime size hail.

Thunderstorm Wind, Spink

When
August 3, 4:59 PM CST
Where
Spink County, 0.69 mi N of Doland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.890, -98.100

An estimated thunderstorm wind gust of sixty mph was reported.

Thunderstorm Wind, Spink

When
August 3, 5:00 PM CST
Where
Spink County, 2.93 mi W of Turton to 6 mi W of Turton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.050, -98.160

Numerous trees along with power lines were downed by eighty mph winds. A building was also moved fifty feet off of it's foundation.

Thunderstorm Wind, Spink

When
August 3, 5:03 PM CST
Where
Spink County, 0.85 mi NE of Brentford
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.160, -98.320

An estimated thunderstorm wind gust of seventy mph caused tree branches in Brentford to come down.

Tornado, Spink

When
August 3, 5:05 PM CST to 5:07 PM CST
Where
Spink County, 2.76 mi S of Conde to 2.74 mi S of Conde
Rating
EF0
Path length
0.29 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.110, -98.100

A weak tornado touched down in a cornfield three miles southwest of Conde.

Thunderstorm Wind, Spink

When
August 3, 5:07 PM CST
Where
Spink County, Turton
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.050, -98.100

An estimated thunderstorm wind gust of seventy to eighty mph was reported.

Hail, Spink

When
August 3, 5:08 PM CST
Where
Spink County, 0.69 mi N of Doland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.890, -98.100

Thunderstorm Wind, Clark

When
August 3, 5:15 PM CST
Where
Clark County, 1.2 mi SW of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.910, -97.940

An estimated thunderstorm wind gust of sixty mph was reported.

Thunderstorm Wind, Clark

When
August 3, 5:36 PM CST
Where
Clark County, 2.02 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.970, -97.540

An estimated thunderstorm wind gust of sixty mph caused tree damage.

Thunderstorm Wind, Hamlin

When
August 3, 6:20 PM CST
Where
Hamlin County, Castlewood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.720, -97.030

Eighty mph winds downed between thirty and forty trees in Castlewood and Hayti. Many power outages were also reported.

Thunderstorm Wind, Roberts

When
August 3, 6:56 PM CST
Where
Roberts County, Rosholt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.870, -96.730

An estimated thunderstorm wind gust of sixty mph downed trees and caused power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407971, 407972, 407983, 407984, 407985, 407986, 407989, 407990, 407982, 407991, 408000, 407997, 408001, 408002, 408003, 408006, 408007, 408008, 408010, 408013, 407998, 407999, 408014, 408016, 408031, 408017, 408021, 408513, 408514, 408584, 408585, 408586, 408588, 408033, 408034, 408589, 408622, 408812, 408039, 408036, and more.